Home > Journals > Gazzetta Medica Italiana Archivio per le Scienze Mediche > Past Issues > Gazzetta Medica Italiana Archivio per le Scienze Mediche 2011 June;170(3) > Gazzetta Medica Italiana Archivio per le Scienze Mediche 2011 June;170(3):207-9

CURRENT ISSUE
 

ARTICLE TOOLS

Reprints

GAZZETTA MEDICA ITALIANA ARCHIVIO PER LE SCIENZE MEDICHE

A Journal on Internal Medicine and Pharmacology


Indexed/Abstracted in: BIOSIS Previews, EMBASE, Scopus, Emerging Sources Citation Index

 

CASE REPORTS  


Gazzetta Medica Italiana Archivio per le Scienze Mediche 2011 June;170(3):207-9

language: Italian

Hypocalcemia, severe hyperphosphore-mia and tetanus following phosphate enemas intoxication

Marsciani A. 1, Mordenti M. 2, Brocchi S. 1, Desiderio E. 1, Filippini B. 1, Vecchi V. 1

1 Unità Operativa di Pediatria, Dipartimento Materno Infantile, Ospedale Infermi, Rimini, Italia
2 Unità Operativa di Chirurgia Pediatrica, Dipartimento Materno Infantile, Ospedale Infermi, Rimini, Italia


PDF  


Use of osmotically acting hypertonic phosphate enemas is common in children with constipation and toxicity is well documented in patients with underlying intestinal abnormalities, spinal muscular atrophy or renal dysplasia. We report a case of dramatic electrolyte disturbance and life-threatening events in healthy child secondary to the rectal administration of phosphate-containing enema. A 5 year old Chinese male was admitted to the emergency pediatric department for abdominal pain and constipation since 10 days. After rectal administration of 2 phosphate-containing enemas, without expulsion, clinical condition dramatically worsened for mental status depression, shallow respirations and periferic muscular hypertonic. The initial laboratory results revealed severe hypocalcemia (calcium 1.8 mmol/L) and dramatic hyperphosphoremia (phosphate 102.7 mmol/L). The patient received early intervention and treatment with calcium intravenously and survived without sequelae. Physicians should be aware of the severe toxicity of the use of osmotically acting hypertonic phosphate edemas and should use this treatment with caution, even in patients without predisposing risk factors.

top of page

Publication History

Cite this article as

Corresponding author e-mail